Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 10, 2021Craig County, Giles County, Virginia; Monroe County, West Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 4:03 PM EDT for Craig County, Giles County, Virginia; Monroe County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 4:03 PM EDT (20:03 UTC)
Expired
Jul 10, 2021, 5:00 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA

Counties Craig County, VA, Giles County, VA, Monroe County, WV

The radar

The Roanoke radar (KFCX), 45 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WWUS81 KRNK 102003
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Jul 10 2021

VAZ011-018-019-WVZ044-507-102100-
Giles-Craig-Alleghany-Eastern Greenbrier-Monroe-
403 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT 
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES AND
CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER
AND MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg Airport to near Lindside to
Chapel. Movement was northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
Ronceverte...
and Pembroke.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 7993 3764 8003 3760 8001 3738 8019
      3734 8026 3737 8033 3728 8050 3719 8078
      3715 8085 3717 8088 3718 8086 3719 8087
      3718 8090 3725 8097 3740 8076 3792 8038
TIME...MOT...LOC 2003Z 244DEG 46KT 3788 8037 3743 8070 3727 8091 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 2:20 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
220 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A warm front will track north tonight ahead of low pressure
moving through the Ohio Valley. This will bring another round of
showers and thunderstorms to the region tomorrow. Tuesday through
Thursday high pressure will cover the Mid Atlantic region and the
Carolinas, however the daily threat of showers and thunderstorms
will continue well into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

We will be in a wavy upper level pattern through the near term,
downstream of the more highly amplified trough over the central
Plains and a ridge over the intermountain west. A band of
stronger westerlies was steering PVA towards the region in
advance of the central Plains trough. At the surface, a warm
front was lifting through the TN Valley and then extended south
along the VA/NC border as a quasi-stationary front.

Mostly sunny skies today along with this forcing plus orographic
lift is supporting scattered showers and thunderstorms, mainly over
the western mountains. Instability and forcing remain higher
elsewhere, but we will could see briefly strong cells with heavy
rainfall, lightning, and perhaps some gusty winds through the
evening.

The more widespread convection will diminish with the loss of
heating. The boundary will gradually lift north overnight,
and may still be draped across the northern sections of the area in
the morning. This seems more likely a scenario than it clearing us
to the north completely given that the main forcing arrives around
12Z. Expect additional warm advection-type showers and fog at
times overnight. Overnight lows will be warm and in the lower to
upper 60s northwest to southeast.

During the day Sunday we will be squarely in the warm sector, with
temperatures in the 80s to lower 90s, and dew points in the mid 60s
to lower 70s. This will yield MUCAPEs of 2000-2500 J/kg. Although
shear will be weak, there will be some veering with height for storm
organization. PWATs around 2" will support heavy downpours, and we
do have some dry air available aloft for downbursts. It is worth
noting, however, that the better height falls/lapse rates and wind
speeds will be to our west. At this point, am not expecting
widespread severe weather, but we may get a few strong cells with
heavy rainfall supporting wet downbursts and possibly leading to
flash flooding along and west of the Blue Ridge escarpment.
Convection should once again wane after sunset.

Confidence is high in temperatures and the overall cycle of
events, and lower on exact locations of convection.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 130 PM EDT Saturday...

...Daily chances of showers and storms...

An area of upper level high pressure off the coast of the Carolinas
and an upper low/trough over the mid to upper Mississippi Valley,
will be the key players in the sensible weather across our region.
The position of the high and the low will help maintain a low level
flow of moisture off the Gulf of Mexico that will advect north, then
northeast into our region. While the best moisture will remain just
west of the region, there will be enough across our area so that
through daytime heating, we will see daily chances of afternoon and
early evening showers and storms across the region, especially
western sections.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1245 PM EDT Saturday...

...Daily chances of afternoon showers and storms continue with a
cold front arriving Friday into Saturday...

During this portion of the forecast, a compact area of low pressure
will race eastward from the central Rockies. This feature will help
to eject eastward the upper trough that will have been nearly
stationary across the Mississippi Valley. This upper trough and its
associated cold front will move towards and then across our region.
This is a transition that will take place from Wednesday into
Friday. Then on Saturday, a shortwave trough on the southern end of
the cold front will head northeast across our region. The result
will be increasing chances of daily afternoon showers and storms
Wednesday through Friday, with the best potential for a more robust
coverage across the region on Saturday.

Temperatures through the period will average right around normal for
this time of the year. Low temperatures will inch slightly higher
each day thanks to increasing dew points, but high temperatures will
inch lower thanks to more cloud cover and precipitation potential.

Confidence in the above weather scenario is moderate to high.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 215 PM EDT Saturday...

Scattered to broken VFR stratocumulus will lead to MVFR
ceilings and visibilities in -TSRA through this evening. This
will mainly affect the western mountains.

Mid level clouds will fill in overnight as a warm front lifts
from south to north across the area, and there may be some
sprinkles/isolated -SHRA around. Patchy MVFR to IFR fog is
likely late tonight into Sunday morning.

Average confidence for winds, ceilings and visibilities.

Extended Aviation Discussion...

Showers and thunderstorms will develop faster Sunday compared to
today with the region already in the warm sector. Showers and
thunderstorms will be stronger and may potentially have heavier
rain along and west of the Blue Ridge.

For Monday through Thursday, daily afternoon and evening
showers and thunderstorms will continue. On Monday and Tuesday
coverage will be more confined to the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/SH
NEAR TERM...SH
SHORT TERM...DS
LONG TERM...DS
AVIATION...SH
Hazardous weather outlook, Jul 10, 2:03 PM EDT, 2 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
203 PM EDT Sat Jul 10 2021

NCZ001>003-018>020-VAZ007-009>018-WVZ042>044-507-508-111815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will produce very
heavy rain which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will again develop on Sunday through Sunday evening
and may produce damaging winds as well as very heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ019-020-022>024-032>035-043>047-058-059-111815-
Stokes-Rockingham-Caswell-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
203 PM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 2:36 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
236 PM EDT Sat Jul 10 2021

VAZ007-009-010-101915-
Tazewell-Bland-Smyth-
236 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL
SMYTH...SOUTHEASTERN TAZEWELL AND WESTERN BLAND COUNTIES...

At 236 PM EDT, a strong thunderstorm was located near Tazewell,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bland...
Bluefield...
Tazewell...
Ceres...
Bastian...
Burkes Garden...
and Clear Fork.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3712 8164 3726 8126 3724 8122 3726 8117
      3704 8107 3703 8112 3704 8114 3702 8116
      3702 8118 3704 8120 3705 8122 3702 8129
      3699 8132 3695 8156
TIME...MOT...LOC 1836Z 251DEG 21KT 3707 8152

KK
Special weather statement, Jul 10, 2:52 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Sat Jul 10 2021

WVZ042-043-101930-
Mercer-Summers-
252 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUMMERS AND CENTRAL
MERCER COUNTIES...

At 252 PM EDT, a strong thunderstorm was located near Wenonah, or
near Matoaka, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Matoaka...
Pipestem...
Camp Creek...
Sandstone...
and Camp Creek State Park.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3753 8079 3744 8085 3734 8136 3742 8131
      3742 8128 3746 8131 3751 8121 3758 8119
      3759 8109 3761 8106 3764 8107 3772 8097
      3770 8091 3767 8090 3768 8088 3774 8092
      3777 8089 3782 8094 3784 8088 3784 8087
TIME...MOT...LOC 1852Z 251DEG 21KT 3751 8130

KK
Special weather statement, Jul 10, 3:07 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT Sat Jul 10 2021

WVZ043-507-508-101945-
Western Greenbrier-Summers-Eastern Greenbrier-
307 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER AND
NORTH CENTRAL SUMMERS COUNTIES...

At 307 PM EDT, a strong thunderstorm was located over Babcock State
Park, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Renick...
Falling Spring...
Trout...
and Frankford.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3826 8042 3789 8030 3781 8093 3782 8094
      3787 8081 3787 8075 3795 8081 3799 8077
      3799 8079 3802 8080 3804 8083 3806 8080
      3806 8082 3805 8084 3806 8087 3808 8089
      3810 8088 3808 8071 3827 8043
TIME...MOT...LOC 1907Z 251DEG 21KT 3800 8093

KK
Special weather statement, Jul 10, 3:18 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
318 PM EDT Sat Jul 10 2021

VAZ007-010-011-WVZ042-102000-
Tazewell-Giles-Bland-Mercer-
318 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT  SOUTHWESTERN
GILES...NORTHEASTERN TAZEWELL...NORTHERN BLAND AND SOUTHERN MERCER
COUNTIES...

At 318 PM EDT, a strong thunderstorm was located over Bluefield,
moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bluefield...
Princeton...
Rocky Gap...
Bastian...
Burkes Garden...
Oakvale...
and Ceres.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3708 8139 3725 8148 3743 8095 3717 8084
TIME...MOT...LOC 1918Z 251DEG 21KT 3720 8129

KK
Special weather statement, Jul 10, 3:32 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
332 PM EDT Sat Jul 10 2021

VAZ011-WVZ042>044-102015-
Giles-Mercer-Summers-Monroe-
332 PM EDT Sat Jul 10 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN
GILES...SUMMERS...NORTHEASTERN MERCER AND WESTERN MONROE COUNTIES...

At 332 PM EDT, a strong thunderstorm was located over Camp Creek,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hinton...
Athens...
Peterstown...
Camp Creek...
Pipestem...
Buck...
and Flat Top.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

LAT...LON 3771 8059 3741 8055 3739 8118 3758 8120
      3760 8114 3759 8109 3761 8106 3763 8107
      3765 8104 3768 8090 3767 8090 3769 8088
      3773 8066
TIME...MOT...LOC 1932Z 264DEG 32KT 3749 8107

KK
Special weather statement, Jul 10, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
403 PM EDT Sat Jul 10 2021

VAZ011-018-019-WVZ044-507-102100-
Giles-Craig-Alleghany-Eastern Greenbrier-Monroe-
403 PM EDT Sat Jul 10 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...GILES AND
CRAIG COUNTIES IN SOUTHWESTERN VIRGINIA...SOUTH CENTRAL GREENBRIER
AND MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 403 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lewisburg Airport to near Lindside to
Chapel. Movement was northeast at 55 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Alleghany...
Lewisburg...
Pearisburg...
White Sulphur Springs...
Narrows...
Ronceverte...
and Pembroke.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3770 7993 3764 8003 3760 8001 3738 8019
      3734 8026 3737 8033 3728 8050 3719 8078
      3715 8085 3717 8088 3718 8086 3719 8087
      3718 8090 3725 8097 3740 8076 3792 8038
TIME...MOT...LOC 2003Z 244DEG 46KT 3788 8037 3743 8070 3727 8091

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:49 PM EDTSpecial Weather StatementRNKCity of Galax26 min
Jul 10, 1:51 PM EDTSpecial Weather StatementRNKSmyth24 min
Jul 10, 2:30 PM EDTSpecial Weather StatementRNKPatrick45 min
Jul 10, 2:36 PM EDTSpecial Weather StatementRNKBland, Tazewell39 min
Jul 10, 3:18 PM EDTSpecial Weather StatementRNKBland42 min
Jul 10, 4:42 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Carroll, Craig, Floyd, Giles and 9 more63 min
Jul 10, 4:49 PM EDTAreal Flood AdvisoryRNKCraig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more2 hr
Jul 10, 4:57 PM EDTFlash Flood WarningRNKMontgomery, City of Radford53 min
Jul 10, 5:05 PM EDTSevere Thunderstorm WarningRNKTazewell55 min
Jul 10, 5:18 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Salem101 min
Jul 10, 5:25 PM EDTAreal Flood AdvisoryRNKBotetourt, Craig, Roanoke95 min
Jul 10, 5:48 PM EDTAreal Flood AdvisoryRNKBedford, Botetourt, Roanoke, City of Roanoke117 min
Jul 10, 6:16 PM EDTSevere Thunderstorm WarningRNKBedford59 min
Jul 10, 6:46 PM EDTFlash Flood WarningRNKBedford2 hr
Jul 10, 7:12 PM EDTAreal Flood WarningRNKBland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more3 hr
Jul 10, 7:52 PM EDTSpecial Weather StatementRNKPulaski38 min
Jul 10, 6:49 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga45 min
Jul 10, 2:52 PM EDTSpecial Weather StatementRNKMercer, Summers38 min
Jul 10, 3:07 PM EDTSpecial Weather StatementRNKGreenbrier38 min
Jul 10, 3:32 PM EDTSpecial Weather StatementRNKMercer, Summers43 min

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.